Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 113, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2008, 3:27 PM EDT for Kanawha County, West Virginia. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2008, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 10, 2008, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 7 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:35 PM EDT | HAIL 0.88 | Charleston, WV | |
| Jun 10, 3:43 PM EDT | HAIL 1 | Charleston, WV | |
| Jun 10, 3:52 PM EDT | TSTM WND DMG | South Charleston, WV | TREES DOWN ON 300 BLOCK OF HENSON AND ON WEST SIDE OF CHARLESTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 101927
SVRRLX
WVC039-102000-
/O.NEW.KRLX.SV.W.0113.080610T1927Z-080610T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT TUE JUN 10 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KANAWHA COUNTY IN WEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR INSTITUTE...AND MOVING EAST AT 38 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHARLESTON BY 335 PM EDT...
ELKVIEW AND PINCH BY 350 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3829 8181 3831 8181 3831 8183 3842 8184
3845 8175 3847 8174 3856 8148 3841 8127
3827 8180
TIME...MOT...LOC 1927Z 257DEG 33KT 3839 8174
$$
102 follow-up statements
000
WWUS51 KRLX 101939
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT TUE JUN 10 2008
WVC039-102000-
/O.CON.KRLX.SV.W.0113.000000T0000Z-080610T2000Z/
KANAWHA WV-
339 PM EDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN KANAWHA COUNTY...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHARLESTON...MOVING EAST NORTHEAST AT 37 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PINCH AND ELKVIEW BY 350 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3845 8175 3847 8174 3847 8173 3848 8173
3856 8148 3841 8127 3832 8166
TIME...MOT...LOC 1939Z 260DEG 32KT 3840 8161
$$
15000
WWUS51 KRLX 102000
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT TUE JUN 10 2008
WVC039-102010-
/O.EXP.KRLX.SV.W.0113.000000T0000Z-080610T2000Z/
KANAWHA WV-
400 PM EDT TUE JUN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KANAWHA COUNTY
EXPIRES AT 400 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3845 8175 3847 8174 3847 8173 3848 8173
3856 8148 3841 8127 3832 8166
TIME...MOT...LOC 2000Z 260DEG 32KT 3843 8138
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:27 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 10, 2:27 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 227 PM EDT TUE JUN 10 2008 .SYNOPSIS... A COLD FRONT PASSES LATE TODAY. HIGH PRESSURE DOMINATES WEDNESDAY AND THURSDAY. ANOTHER COLD FRONT MOVES ACROSS SATURDAY...FOLLOWED BY HIGH PRESSURE SUNDAY. && .NEAR TERM /THROUGH WEDNESDAY/... ONE STRONG UPPER AIR DISTURBANCE...RESPONSIBLE FOR THE PREDAWN CONVECTION IN EASTERN OHIO...NOW PROMPTING TORNADO WATCH 499 IN THE NORTHEAST. ANOTHER WEAKER UPPER AIR TROF IS RESPONSIBLE FOR THE INCREASE IN CLOUDS IN EASTERN OHIO AND THE TRI STATE AROUND HUNTINGTON. THE NARROW BAND OF CONVECTION NEARING OHIO WESTERN BORDER WAS ALONG THE COLD FRONT ITSELF. THE ATMOSPHERE HAS NOT SHOWN ITS HAND AS OF 15Z. BUT THINKING WE MAY HAVE 2 ROUNDS OF CONVECTION...ONE DEVELOPING IN OUR CWA 16-18Z AND ANOTHER NARROW BAND ALONG THE COLD FRONT LATE THIS AFTERNOON. SO I DELAYED THE DROP OFF IN POPS LATE THIS AFTERNOON 20-23Z SINCE THAT IS WHEN I HAVE THE FRONT IN OUR VCNTY. LOWERED THE POPS SLIGHTLY ESPECIALLY OVER SRN COUNTIES. LOW LEVEL WINDS ARE NOW WEAKENING FROM THE 06-15Z PERIOD. FOR EXAMPLE WE HAD 40 KNOTS AT 5 THSD MSL ON RLX 88D BUT AT 15Z NOW 30 KNOTS. BUT STILL CAN NOT RULE OUT A SEVERE THUNDERSTORM WATCH. LIKE OUR IDEA OF INCLUDING SOME FOG OVERNIGHT TONIGHT WITH SOMEWHAT COOLER TEMPERATURES AT DAWN. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... MODELS IN DECENT AGREEMENT ON HIGH PRESSURE SURFACE AND ALOFT REESTABLISHING ITSELF OVER THE EASTERN U.S...THOUGH NOT AS STRONG AS BEFORE. THIS TIME...THE CENTER WILL BE EAST OF US...WITH A SOUTHERLY COMPONENT TO THE FLOW. WARMING TEMPERATURES ALOFT WILL HELP STABILIZE THE ATMOSPHERE...BUT DEEPER MOISTURE WILL BE SHIFTING NORTHWARD IN THE WEAK SOUTHEASTERLY FLOW. ANY CONVECTION THAT DOES FORM WILL BE WIDELY SCATTERED AND OF A DIURNAL NATURE. AT THIS TIME...WITH THE UPPER RIDGE BUILDING SOMEWHAT...WILL ONLY TARGET THE MOUNTAINS FOR WIDELY SCATTERED MAINLY AFTERNOON CONVECTION THIS PERIOD. TEMPERATURES WILL BE ABOVE NORMAL...BUT NOT AS HOT AS THIS PAST EPISODE AS THE UPPER HIGH WILL NOT BE QUITE AS STRONG AND A BIT MORE MOISTURE AROUND. LOOK FOR HIGH MOSTLY IN THE MID TO UPPER 80S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... FRONT MOVING THROUGH THE REGION SATURDAY. WHILE THE FRONT WILL LIKELY BE THROUGH BY AFTERNOON USING THE CURRENT TIMING...HAVE HELD THE CHANCE POPS INTO SATURDAY NIGHT AS THE UPPER TROUGH IS STILL LAGGING BEHIND THE FRONT. NEXT FRONT COMING THROUGH LATER MONDAY TIME FRAME BUT UPPER WAVE COMING FROM WEST AFTER THE FRONT PASSES SHOULD KEEP INSTABILITY IN AREA THROUGH TUESDAY SO HAVE KEPT CHANCE SHOWERS FROM LATER MONDAY THROUGH TUESDAY. GENERAL PATTERN CHANGE WITH UPPER FLOW ACROSS THE REGION GOING TO MOVE WEST OR NORTHWEST. THIS IS SUMMER SO WARM TEMPERATURES WILL BE IN PLAY BUT THE MID TO UPPER 90S FROM THIS WEEK SHOULD BE KEPT AT BAY OVER THE WEEKEND INTO NEXT WEEK. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... THUNDERSTORMS IN SHORT LINES 18Z THRU ABOUT 22Z...AHEAD OF COLD FRONT. FLOW IS WEAKENING SO CELL MOVEMENT HAS SLOWED TO AROUND 25 TO 30 KNOTS. BRIEF IFR AND LIFR IN STORMS. MAIN PROBLEM IS FORECASTING FOG OVERNIGHT. WITH COOLER TEMPERATURES OVERNIGHT...STILL PREFER FORECASTING LIFR AND IFR IN FOG EXCEPT OVER SOUTHERN PLATEAU VCNTY BKW. IMPROVING CONDITIONS AROUND 12Z. HAVE SCT TO BKN CU BKW VCNTY ON S AFTER 15Z. AVIATION OUTLOOK /AFTER 18Z WEDNESDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...KTB SHORT TERM...JMV LONG TERM...AAR AVIATION...KTB
Hazardous weather outlook, Jun 10, 3:49 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 349 AM EDT TUE JUN 10 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 349 AM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP AHEAD OF AND ALONG A COLD FRONT AS IT SWEEPS WEST TO EAST ACROSS THE AREA TODAY. THERE IS A SLIGHT RISK OF SOME STORMS BECOMING SEVERE WITH HAIL AND DAMAGING WINDS. TORRENTIAL DOWNPOURS COULD ALSO OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 10, 2:37 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
237 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL BUD 37.54N 81.38W
06/10/2008 U0.75 INCH WYOMING WV PUBLIC
&&
NNNNLocal storm report, Jun 10, 2:37 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
237 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL BUD 37.54N 81.38W
06/10/2008 U0.75 INCH WYOMING WV PUBLIC
&&
CORRECTED FOR TIME OF REPORT.Local storm report, Jun 10, 2:40 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 S MULLENS 37.55N 81.39W
06/10/2008 E0.88 INCH WYOMING WV PUBLIC
NICKEL SIZE HAIL REPORTED IN BUD.
&&
JHOVISLocal storm report, Jun 10, 2:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL NORMANTOWN 38.85N 80.94W
06/10/2008 E0.50 INCH GILMER WV POST OFFICE
&&
JHOVISLocal storm report, Jun 10, 2:48 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
248 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL NORMANTOWN 38.89N 80.96W
06/10/2008 U0.88 INCH GILMER WV PUBLIC
&&
NNNNLocal storm report, Jun 10, 3:00 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE JUN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL HEATERS 38.76N 80.64W
06/10/2008 E0.88 INCH BRAXTON WV POST OFFICE
&&
JHOVISThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:49 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 26 min |
| Jun 9, 9:18 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 27 min |
| Jun 9, 9:28 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 47 min |
| Jun 9, 10:27 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 33 min |
| Jun 9, 10:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 46 min |
| Jun 9, 10:59 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Roane | 46 min |
| Jun 9, 11:13 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 22 min |
| Jun 9, 11:51 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas | 39 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 23 min |
| Jun 10, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer | 34 min |
| Jun 10, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 35 min |
| Jun 10, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 46 min |
| Jun 10, 3:16 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Nicholas | 44 min |
| Jun 10, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Upshur | 28 min |
| Jun 10, 3:47 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 28 min |
| Jun 10, 4:00 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph | 30 min |
| Jun 10, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Jun 10, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.